Alert archive / Kentucky / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Apr 4, 2008, 5:32 AM EDT for Elliott County, Morgan County, Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2008, 5:32 AM EDT (09:32 UTC)
- Expired
- Apr 4, 2008, 9:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elliott County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 7:30 AM EDT | FLASH FLOOD | 1 E Mima, KY | A BRIDGE WAS WASHED OUT ON HIGHWAY 437. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 040938
FFWJKL
KYC063-175-041330-
/O.NEW.KJKL.FF.W.0006.080404T0932Z-080404T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
532 AM EDT FRI APR 4 2008
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY...
MORGAN COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 930 AM EDT
* AT 528 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FALLING FROM A LINE OF THUNDERSTORMS MOVING INTO
THE AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF SANDY HOOK...BLAIRS MILLS...BLAZE...BRUIN...
CULVER...FANNIN VALLEY AND ISONVILLE.
BETWEEN ONE AND TWO INCHES OF PRECIPITATION HAS FALLEN OVER THE
AREA...WITH URBAN AND SMALL STREAM FLOODING BEING REPORTED. A LINE
OF SHOWER AND THUNDERSTORM ACTIVITY WILL MOVE THROUGH THE AREA
BETWEEN 6 AND 8 AM THIS MORNING. THIS LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO PRODUCE VERY HEAVY RAIN. THE HEAVY RAIN
COMBINED WITH EXCESSIVE RUNOFF FROM PREVIOUS RAINFALL WILL LEAD TO
THE LIKELIHOOD OF FLASH FLOODING ACROSS PORTIONS OF THE AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3786 8350 3803 8344 3816 8320 3820 8326
3826 8319 3828 8316 3819 8306 3821 8301
3818 8292 3811 8289 3802 8302 3793 8297
3786 8300 3789 8312 3777 8327 3772 8327
TIME...MOT...LOC 0932Z 180DEG 0KT 3800 8322
$$
RAY1 follow-up statement
000
WGUS73 KJKL 041038
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
637 AM EDT FRI APR 4 2008
KYC063-175-041330-
/O.CON.KJKL.FF.W.0006.000000T0000Z-080404T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELLIOTT KY-MORGAN KY-
637 AM EDT FRI APR 4 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM EDT FOR
MORGAN AND ELLIOTT COUNTIES...
AT 635 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY
RAIN OVER THE WARNED AREA. RAINFALL RATES FROM THIS LINE ARE IN
EXCESS OF AN INCH PER HOUR...ADDITIONAL SHOWER AND THUNDERSTORM
ACTIVITY IS EXPECTED ACROSS THE AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WRIGLEY...
STARK...NEWFOUNDLAND...LYTTEN...LITTLE SANDY...LEISURE...ISONVILLE...
FANNIN VALLEY...CULVER...BRUIN...BLAZE...BLAIRS MILLS AND SANDY HOOK
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3786 8350 3803 8344 3816 8320 3820 8326
3826 8319 3828 8316 3819 8306 3821 8301
3818 8292 3811 8289 3802 8302 3793 8297
3786 8300 3789 8312 3777 8327 3772 8327
TIME...MOT...LOC 1037Z 180DEG 0KT 3800 8322
$$
RAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 3:33 AM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 4, 3:33 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 333 AM EDT FRI APR 4 2008 .SHORT TERM.../TODAY THROUGH TUESDAY/...UPDATED THE LATEST MODEL RUNS HAVE BEEN CONVERGING ON A SOLUTION THAT PUTS LESS RAINFALL OVER EASTERN KENTUCKY THAN PREVIOUS RUNS. THE ONLY CONSOLATION IS THAT THE MODELS HAVE NOT INITIALIZED VERY WELL IN THAT THE CURRENT HEAVY PRECIPITATION IS WELL SOUTH OF WHERE THE MODELS SAY IT SHOULD BE. THE LOW LEVEL CONVERGENCE OVER CENTRAL KY IS MUCH BETTER THAN OVER EASTERN KY AND AS THE FRONT PROGRESSES SOUTH...MUCH OF THAT LOW LEVEL CONVERGENCE IS DIMINISHED AS IT MOVES INTO EASTERN KENTUCKY. AS SUCH HAVE SORT OF GONE WITH A BLEND OF THE OLD RUN AND THE NEW RUN AND BLENDED THE OLD QPF FORECAST WITH THE NEW HPC QPF FORECAST. MY CONFIDENCE IN THE FLOOD WARNINGS HAVE WANED SOME...BUT NOT ENOUGH TO REALLY CHANGE THEM UP. LOOKING UP STREAM...LEX JUST GOT POUNDED WITH WITH OVER 2 INCHES OF RAIN IN THE LAST THREE HOURS. WITH THIS SORT OF POTENTIAL OUT THERE...IT WOULD BE ILL ADVISED TO MAKE ANY BIG CHANGES. TWEAKED THE TIMING OF THE RAINFALL AND THUNDERSTORMS FOR THE CURRENT FORECAST BASED ON THE LATEST MODEL GUIDANCE AND CURRENT CONDITIONS. WENT WITH A BLEND OF THE GFS AND ETA MOS FOR THE TEMPERATURES FOR THE FORECAST PERIOD. THE FRONT WILL MOVE THROUGH THE AREA BY SATURDAY MORNING AND THE PRECIPITATION SHOULD BE ENDING EVERYWHERE BY SATURDAY AFTERNOON. HIGH PRESSURE BUILDS IN BY SATURDAY EVENING AND WILL KEEP ANY FRONTS FROM MOVING INTO THE AREA UNTIL MONDAY. BY MONDAY NIGHT A COLD FRONT WILL BE GETTING SHEARED APART AS IT MOVES INTO THE AREA. THE NEXT FRONT WILL MOVE INTO THE AREA ON TUESDAY NIGHT AND WILL STAY IN THE AREA UNTIL THURSDAY. .LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/ WITH A BIT OF DISAGREEMENT AMONGST THE VARIOUS LONG RANGE MODELS... DECIDED TO GO WITH A COMPROMISE BETWEEN THE GFS AND ECMWF SOLUTIONS. THE ECMWF IS SEVERAL HOURS SLOWER THAN THE 6Z GFS RUN...SO USED A BLEND BETWEEN THE TWO. LATEST HPC GUIDANCE AND MEXMOS ALSO DIFFER SOMEWHAT IN THEIR RESPECTIVE HANDLING OF PRECIPITATION CHANCES FOR NEXT MONDAY AND TUESDAY...WITH THE HPC GOING WITH 50 PERCENT CHANCE OF RAIN ON MONDAY AND TUESDAY...WHILE THE GFS ENSEMBLE MOS AND MEX BOTH GOING WITH POPS IN THE 20S AND 30S FOR THE SAME TIME FRAME. WITH BOTH THE GFS AND ECMWF BRINGING A FAST MOVING CLIPPER TYPE SYSTEM ACROSS THE LOWER GREAT LAKES MONDAY AND TUESDAY...DECIDED TO LEAVE IN CURRENT SLIGHT CHANCE POPS FOR MON-TUE. IN FACT...ONLY A FEW VERY MINOR CHANGES WERE MADE TO THE FORECAST FOR SUNDAY THROUGH TUESDAY AS NO MAJOR IMPROVEMENTS TO THE PREVIOUS FORECAST WERE EVIDENT IN THE LATEST MODEL DATA. DECIDED TO INCREASE PRECIP CHANCES FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE LATEST GFS AND ECMWF QPF FORECASTS SEEMED TO SUPPORT A BIT MORE WIDESPREAD PRECIP THAN SLIGHT CHANCE POPS WOULD HAVE ACCOUNTED FOR...ESPECIALLY WITH A 30KT LOW LEVEL JET MOVING ACROSS THE AREA...AND PLENTY OF LOW AND MIDDLE LEVEL MOISTURE AND OMEGA SHOWING UP IN THE MODEL CROSS SECTIONS AND SOUNDINGS. IN FACT...THIS MORNINGS LONG RANGE FORECAST SOUNDINGS EVEN HAD ENOUGH SURFACE BASED INSTABILITY IN THEM TO WARRANT MENTION OF THUNDERSTORMS FOR WEDNESDAY MORNING AND AFTERNOON...ALBEIT ONLY A SLIGHT CHANCE. TEMPERATURES WERE IN PRETTY GOOD SHAPE OVERALL WITH A FEW MINOR TWEAKS MADE HERE AND THERE. GENERALLY TRENDED TOWARD THE WARMER HPC AND MEXMOS NUMBERS ACROSS THE BOARD FOR DAYTIME HIGHS...AND VERY CLOSE TO THE LONG RANGE MOS FOR OVERNIGHT LOWS. PERSISTENT SOUTHERLY WINDS AND LESS CLOUD COVER IN THE FORECAST WERE THE PRIMARY SUPPORTING FEATURES FOR THE CHANGE IN THE TEMPERATURE FORECAST FOR SUNDAY...MONDAY...AND THURSDAY. DEWPOINTS WERE CHANGED ONLY SLIGHTLY PER LATEST MOS DATA. QPF FORECAST WAS ALSO TWEAKED ONLY TO MATCH UP TO CHANGES IN POP FORECAST. INCLUDED A CHANCE OF RAIN EACH DAY MONDAY THROUGH THURSDAY...WITH A BRIEF LULL BETWEEN SYSTEMS LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING. && .AVIATION.../06Z TO 06Z/ A WAVY FRONTAL BOUNDARY DRAPED ROUGHLY ALONG THE OHIO RIVER VALLEY HAS EXTENSIVE BAND OF RAIN...THUNDERSTORMS ASSOCIATED WITH IT. THE PORTION OF THIS BAND OVER EASTERN KENTUCKY APPEARS TO HAVE A SLIGHT NORTHWARD DRIFT...SIGNS OF WAVE OF LOW PRESSURE ENTERING THE REGION. THE PRECIPITATION SHIELD IS EXPECTED TO CONTINUE IT/S SLIGHT NORTHWARD TREND....KEEPING OUR MORE SOUTHERN TERMINALS FURTHER FROM THE MAIN SHOWER ACTIVITY. HOWEVER...BY SUNRISE THE FRONTAL BOUNDARY WILL BE MAKING A STRONGER MOVE TO THE SOUTHEAST. MULTIPLE WAVES OF LOW PRESSURE RIDING NORTHEAST ALONG THE FRONT WILL CAUSE THE OVERALL PROGRESSION OF THE BOUNDARY TO BE VERY SLOW. AS A RESULT...THIS WEATHER SYSTEM WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO THE AREA...WITH RAIN BECOMING HEAVY AT TIMES. AT TAF ISSUANCE WINDS ARE LIGHT OUT OF THE SOUTH...WITH OCCASIONAL SOUTHWEST WINDS...GUSTS MIXING DOWN TO THE SURFACE. VAD WIND PROFILES ARE SHOWING A STRENGTHENING SW LOW LEVEL JET DEVELOPING OVER THE AREA. INDICATIONS ARE THAT THERE IS A POTENTIAL FOR SOME LLWS AND INCLUDED THIS IN THE TAF FOR FIRST 6 TO 7 HOURS...UNTIL NOCTURNAL INVERSION HAS LIFTED...OR MIXED OUT TOTALLY. EXPECTING GENERALLY MVFR CONDITIONS UNTIL LATE IN THE FORECAST PERIOD WHEN LOWER...IFR CIGS ARE EXPECTED BEHIND A PASSING COLD FRONT. EXPECT ALL STATIONS WILL EXPERIENCE THUNDER DURING THE DAY FRIDAY...BUT WILL NOT INCLUDE THUNDER UNTIL A MORE EXACT TIMING OR WINDOW BECOMES APPARENT. && .JKL WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ044-050>052-058>060-068- 069-079-080-083>088-104-106>120. && SHORT TERM...JJ LONG TERM...JJ/AR AVIATION...RAY
Hazardous weather outlook, Apr 4, 5:27 AM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 527 AM EDT FRI APR 4 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051230- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 527 AM EDT FRI APR 4 2008 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS...SOME CONTAINING LOCALLY HEAVY RAINFALL...WILL CONTINUE TO MOVE ACROSS THE AREA TODAY AND TONIGHT. THIS RAINFALL WILL LIKELY RESULT IN SOME FLOODING PROBLEMS FOR LOW LYING AREAS AND SMALL CREEKS AND STREAMS. RAPID RISES ON THE LARGER RIVERS WILL THEN LIKELY OCCUR FROM THIS AFTERNOON INTO THE WEEKEND AS RAINFALL RUNOFF CONTINUES. THUNDERSTORMS ARE POSSIBLE ON TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN STRONG WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF FLOODING...RAINFALL AMOUNTS IN EXCESS OF ONE INCH...AND ANY DAMAGE FROM THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE IN JACKSON.. JJ
In the hours before
Special weather statement, Apr 4, 5:00 AM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 500 AM EDT FRI APR 4 2008 KYZ044-050-051-058-059-068-069-079-083-041000- FLEMING-BATH-MONTGOMERY-POWELL-ESTILL-ROCKCASTLE-PULASKI-WAYNE- JACKSON- 500 AM EDT FRI APR 4 2008 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...A LINE OF STRONG THUNDERSTORMS TO AFFECT FLEMING...BATH...MONTGOMERY...POWELL...ESTILL...JACKSON...ROCKCASTLE ...PULASKI...AND WAYNE COUNTIES THROUGH 600 AM EDT FRIDAY MORNING... AT 500 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM REYNOLDSVILLE TO 19 MILES NORTHWEST OF GUM SULPHUR TO 22 MILES WEST OF CABELL...MOVING SOUTHEAST AT 51 MPH. THE STORMS WILL BE NEAR OWINGSVILLE AROUND 505 AM EDT...OLYMPIA AROUND 510 AM EDT...WISEMAN CROSSING STATION AROUND 515 AM EDT...WITT AROUND 520 AM EDT...ZULA AROUND 525 AM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH AND FREQUENT LIGHTNING. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. ROADSIDE CULVERTS AND DITCHES WILL ALSO BE PRONE TO OVERFLOW DURING THE MOST INTENSE RAINFALL. MOTORISTS ARE URGED TO DRIVE CAREFULLY AND TO AVOID DRIVING INTO FLOODED ROADWAYS. TURN AROUND DON/T DROWN. AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 4:34 AM EDT | Flash Flood Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 4 hr |
| Apr 4, 5:32 AM EDT | River Flood Advisory | JKL | Rowan | 7 hr |
| Apr 4, 5:51 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 27 min |
| Apr 4, 6:18 AM EDT | Severe Thunderstorm Warning | JKL | Clay, Laurel | 27 min |
| Apr 4, 4:12 PM EDT | River Flood Advisory | JKL | Powell | 30 hr |
Nearby
Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.